Connecticut, 2020

Hail and Damaging Winds in Connecticut, July 14, 2020

July 14, 2020 · NWS BOX · 3 events in 1 county or zone

A negatively tilted trough with anomalously cold air aloft moved into southern New England, producing severe thunderstorms and localized flooding during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A negatively tilted trough with anomalously cold air aloft moved into southern New England, producing severe thunderstorms and localized flooding during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 14, 9:54 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 14, 9:54 AM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1054 AM EDT Tue Jul 14 2020

.SYNOPSIS...
Strong to severe thunderstorms possible across portions of
southern New England this afternoon. Main threats are damaging
wind gusts, hail and heavy rainfall which could bring localized
flash flooding. Will be cooler in comparison to the past several
days, but the humidity remains. High pressure then brings fair weather
for Wednesday and Thursday. Scattered showers and thunderstorms
return early Friday and Friday night. High pressure then bring
rain-free but very warm weather for Saturday and Sunday. Another
cold front may bring a few thunderstorms Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1040 AM Update:

Another afternoon of scattered to numerous thunderstorms, a few
of which may become strong to severe. On that front, we are
already off and running early as storms have already developed
basically along or near I-95/Route 128 with a recent spotter
report of half-inch hail in Needham. These storms will progress
eastward towards the eastern MA waters over the next hour to 90
minutes.

Recent CAMs blossom scattered to numerous storms progressing
southeastward from NH/VT into northern MA across the remainder
of Southern New England into the afternoon, fostered by the cold
pool aloft associated with the upper low. While effective bulk
shear decreases through the day with aprch of upper low, and
temepratures/dewpoints are not as high as yesterday, the cold
pool aloft is resulting in somewhat more steep lapse rates in
mid- levels and will help sustain at least moderate convective
instability. Strong to damaging winds will be the main severe
hazard, though instances of hail certainly will be possible
given the cooler profiles/steeper lapse rates aloft. Localized
torrential downpours is a related risk, and while there aren't
the signals for storm training like we saw yesterday in NE MA
and northwest Windham County CT, if torrential rains fall over a
vulnerable spot localized street flooding could develop. Storms
are expected to decrease in number and intensity by early
evening.

Given expected numerous coverage of storms, a handful of which
may become strong to severe, have opted for an SPS to bring
awareness to the strong/severe thunder threat.

Previous Discussion...

* Isolated strong to severe thunderstorms possible across
  southern New England today. Main threats from storms are
  damaging wind gusts and heavy rainfall, which could produce
  localized flash flooding. In addition, hail cannot be ruled
  out.

* Cooler temperatures in comparison to the past couple of days.

A negatively tilted trough digs into northern New England today.
The surface low associated with the trough will remain offshore
into the Gulf of Maine.

Expect the surface low to reinforce cool, stable onshore flow
across eastern MA and RI. The interior will see north to
northeast winds throughout the day. How strong this onshore flow
is bring some questions in regards to the thunderstorm activity
today. However, further from the coast there is a better
opportunity for showers and storms.

Aloft the 500 hPa trough will dig into northern New England.
This will bring an anomalously cold air mass into the region
aloft with 500 hPa temperatures between -10 to -15 degrees
Celsius. This cold pool moving in aloft in combination with the
trough overhead and diurnal heating will result in scattered
shower and thunderstorm development. Dew points not expected to
drop much despite the northerly to northeasterly flow with
readings generally in the mid to upper 60s. So, there is plenty
of moisture available.

Stability values across New England range generally from
1000-1500 J/kg of MUCAPE. Though the ARW/NMM does feature values
increasing to 2000-2500 J/kg. Bulk shear values are around 20 to
30 kts within the 0-6 km layer. So not completely ideal wind
shear aloft, but this can be compensated for by the higher
instability. Low level lapse rates are expected to increase to 7
to 8 degrees Celsius per km. Mid level lapse rates are
supportive to maintain updrafts. Models keep values around 6 to
7 degrees Celsius per km. Do have a few hundred J/kg of DCAPE
and there is a decent amount of CAPE within the hail growth
zone. Forcing is a bit weaker today in comparison to yesterday,
so that is also a question. Think the best chance for strong to
severe storms will be across central MA into the Merrimack
Valley. This is also supported by some 2-5 km updraft helicity
swaths per the HREF and SREF Craven Brooks SIG Severe Index
values greater than or equal to 10k. This is also indicated per
the SPC Day 1 Outlook.

Along with the threat of strong to severe storms there will be
the threat of heavy rainfall. Will see PWAT values between 1.25
to 1.5 inches, which is approaching the 75th percentile per SPC
Sounding Climo for CHH. The HREF neighborhood probability
matched mean guidance does indicate that there is a 50 to 70
percent chance of 3-hr QPF values greater than 1 in, but no
probabilities of 3-hr QPF values greater than 3 in as was the
case yesterday. This again highlighting the greatest risk across
central MA into the Merrimack Valley this afternoon. Do have
some concerns for northeast MA given that storms moved through
today, so will need to closely monitor.

Will be cooler today in comparison to the past couple of days.
Flow at 850 and 925 hPa will be generally out of the northwest
to north. This will advect cooler air in. Highs range from the
mid 70s to the low 80s, though there may be come mid 80 degree
readings across the CT River Valley.

&&

.SHORT TERM /WEDNESDAY/...
Highlights

* Any showers and storms diminishing during the evening. Low
  clouds linger tonight due to onshore flow. Much cooler with
  lows falling into the 50s across the interior and the low 60s
  along the coast.

* Drier weather across southern New England on Wednesday. Cannot
  rule out an isolated shower across the CT River Valley. Cooler
  temperatures continue with readings generally in the 70s.

Tonight...

Nearly neutrally tilted trough slides offshore. Behind the
trough a ridge axis will build from the central Great Lakes into
the eastern Great Lakes.

Shower and storms diminishing as the trough lifts offshore and
due to the loss of heating. Onshore flow persists and expect low
clouds to advect further inland. Dew points falling into the
upper 50s and low 60s across the region. Will feels much more
comfortable. Low temperatures falling into the 50s across the
interior and the low 60s along the coast.

Wednesday...

Ridge axis building into western portions of New England from
the eastern Great Lakes. This will provide dry and quiet weather
across the majority of southern New England. Will have cool
northeasterly winds becoming easterly at 925 hPa. This will
continue to advect cooler air in. Dew points remain comfortable
with readings in the upper 50s and low 60s. High temperatures
generally in the 70s. Could have some low 80s across the CT
River Valley.

Not out of the question that the combination of the easterly
flow and diurnal heating results in some orographically driven
showers across the higher terrain of CT and western MA. Little
to no instability present, so do not anticipate any
thunderstorms.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...

* Mostly dry Thursday then rain and thunderstorms return late
  Thursday night and Friday

* Warmer temperatures and increasing humidity for the weekend

Details...

High pressure remains in control at the sfc with mid level ridging
aloft Wed night and Thursday. The pattern breaks down late Thursday
night and Friday as a mid level shortwave and frontal system swings
through bringing the return of rain and thunderstorms. Zonal flow
and high pressure influence keep dry and increasingly hot/humid
conditions in the forecast for the weekend into next week.

High pressure nosing down from Quebec remains in place Wednesday
night into Thursday. This keeps southern New England largely dry
with partly cloudy skies as moisture lingers around 850 mb.
Temperature-wise things remain relatively comfortable and below
normal; in the low 80s inland, mid-upper 70s east. This will be the
last day of the cooling NE flow influence, however, as winds shift
out of the SE late in the day and SW by Thursday night as the high
moves out.

On its heels is a sfc low over southern Canada moving into northern
New England Thursday night and Friday. Timing has been slowed down a
bit, but by early Friday morning WAA showers should have moved into
western MA ahead of the cold front which moves through around late
Friday night or early Saturday morning. Ahead of the cold front
convective parameters are marginally favorable for a few strong
storms (CAPE near 1000 J/kg and bulk shear of 25-30 kts) but lapse
rates are rather poor which could be a limiting factor. Thunderstorm
potential will likely be dependent on the timing of the cold front
which, if it comes through as slowly as it's looking currently, may
be too late to take advantage of the more favorable afternoon
temperature profile. Stay tuned.

For the weekend the post frontal airmass looks drier with high
pressure building over southern New England. This brings with it the
return of normal to above normal temperatures nearing 90 F. The
airmass becomes less comfortable too, as higher humidity returns on
southerly flow; dewpoints once again approaching 70 F.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

15z TAF Update:

Today...Moderate confidence.

While VFR most of the time (except MVFR-IFR Cape/Islands),
expecting scattered to numerous showers and thunderstorms to
develop 17-00z. Already are some storms as of 15z near BOS and
have a short period of VCTS. Though there may be a break in the
next hour or two, expecting that after 17z that storms will
again fire up in greater number. A few may become strong to
locally severe with gusty winds and hail and short-lived/brief
sub-VFR ceiling/visbys. Ceilings should remain VFR, but
deteriorate to MVFR to IFR late across coastal locations as flow
becomes onshore.

Tuesday night...Moderate confidence

Northeasterly flow at 5 to 10 kts. Should see MVFR to borderline
IFR ceilings. Think that the patchy fog will be limited, but
best shot will be across locations that receive precipitation
today.

Wednesday...High confidence

Any MVFR to borderline IFR ceilings improving to VFR during the
morning as high pressure builds in. Only exception is across
Cape Cod and the Islands where MVFR ceilings may linger. Winds
shifting to an easterly direction.

KBOS Terminal...Moderate confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Mainly VFR, with local IFR possible.

Thursday: VFR.

Thursday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA.

Friday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA, slight chance TSRA.

Friday Night: Mainly VFR, with areas IFR possible. Slight
chance SHRA, isolated TSRA.

Saturday: VFR.

&&

.MARINE...
Small Craft Advisories remain in effect across the southern
waters due to wave heights around 5 ft. Low clouds and fog
across the eastern waters into late this morning. May need a
Small Craft Advisory late tonight across the eastern waters due
to building waves. This is a result of strengthening northeast
winds. Have held off in the current update as have some doubts
in wind speeds and resultant waves.

High Surf Advisory remains in effect for the Islands, including
Block Island, until Tuesday evening for south facing beaches
due to the rip current risk and breaking 4-6 ft waves in the
surf zone.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft.

Thursday: Winds less than 25 kt.

Thursday Night: Winds less than 25 kt. Slight chance of rain
showers.

Friday through Friday Night: Winds less than 25 kt. Chance of
rain showers, slight chance of thunderstorms.

Saturday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory until 8 PM EDT this evening for MAZ023-024.
RI...High Surf Advisory until 8 PM EDT this evening for RIZ008.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ235-
     237-255-256.

&&

SYNOPSIS...BL/BW
NEAR TERM...BL/Loconto/BW
SHORT TERM...BL
LONG TERM...BW
AVIATION...BL/Loconto/BW
MARINE...BL/Loconto/BW
Hazardous weather outlook, Jul 14, 3:35 AM EST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
435 AM EDT Tue Jul 14 2020

MAZ023-024-RIZ008-150845-
Dukes MA-Nantucket MA-Block Island RI-
435 AM EDT Tue Jul 14 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-150845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
435 AM EDT Tue Jul 14 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ002>022-026-RIZ001>007-150845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
435 AM EDT Tue Jul 14 2020

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms are possible across southern
New England today. The main threats with storms are damaging wind
gusts, hail, frequent lightning and heavy rainfall. The heavy
rainfall may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Jul 14, 11:34 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1234 PM EDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     HAIL             HAVERHILL               42.78N  71.09W
07/14/2020  M0.75 INCH       ESSEX              MA   AMATEUR RADIO

1215 PM     HAIL             SOUTH HADLEY            42.27N  72.57W
07/14/2020  M0.75 INCH       HAMPSHIRE          MA   AMATEUR RADIO

1215 PM     HAIL             SOUTH HADLEY            42.27N  72.57W
07/14/2020  M1.00 INCH       HAMPSHIRE          MA   AMATEUR RADIO

1220 PM     TSTM WND DMG     HOLYOKE                 42.21N  72.64W
07/14/2020                   HAMPDEN            MA   AMATEUR RADIO

            LARGE TREE DOWN ON SOUTHBOUND LANE OF RTE 91

&&

EVENT NUMBER BOX2001706 BOX2001707 BOX2001709 BOX2001708

WS
Local storm report, Jul 14, 11:44 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1244 PM EDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     HAIL             HAVERHILL               42.78N  71.09W
07/14/2020  M0.75 INCH       ESSEX              MA   AMATEUR RADIO

1205 PM     HAIL             LEYDEN                  42.70N  72.62W
07/14/2020  M0.75 INCH       FRANKLIN           MA   AMATEUR RADIO

1215 PM     HAIL             SOUTH HADLEY            42.27N  72.57W
07/14/2020  M0.75 INCH       HAMPSHIRE          MA   AMATEUR RADIO

1215 PM     HAIL             SOUTH HADLEY            42.27N  72.57W
07/14/2020  M1.00 INCH       HAMPSHIRE          MA   AMATEUR RADIO

1220 PM     TSTM WND DMG     HOLYOKE                 42.21N  72.64W
07/14/2020                   HAMPDEN            MA   AMATEUR RADIO

            LARGE TREE DOWN ON SOUTHBOUND LANE OF RTE 91

1234 PM     TSTM WND DMG     NORTHFIELD              42.71N  72.44W
07/14/2020                   FRANKLIN           MA   AMATEUR RADIO

            TREE DOWN ON WIRES ON MOUNT HERMON STATION ROAD
            BLOCKING ROAD

&&

EVENT NUMBER BOX2001706 BOX2001710 BOX2001707 BOX2001709 BOX2001708
BOX2001711

WS
Local storm report, Jul 14, 11:58 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1258 PM EDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             SOUTH HADLEY            42.27N  72.57W
07/14/2020  M1.25 INCH       HAMPSHIRE          MA   AMATEUR RADIO

&&

EVENT NUMBER BOX2001712

WS
Special weather statement, Jul 14, 12:00 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
100 PM EDT Tue Jul 14 2020

CTZ002>004-MAZ011-141745-
Hartford CT-Tolland CT-Windham CT-Eastern Hampden MA-
100 PM EDT Tue Jul 14 2020

...STRONG THUNDERSTORM PRODUCING TORRENTIAL RAINFALL OVER HAMPDEN
COUNTY IN MASSACHUSETTS AND NORTHERN CONNECTICUT...

At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Longmeadow, or near Springfield, moving southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will accompany this
storm. In addition, torrential rainfall leading to localized minor
flash flooding are also possible, especially in urban poor drainage
areas.

Locations impacted include...
Springfield, Enfield, Vernon, Agawam, Mansfield, Longmeadow, East
Longmeadow, Ellington, Tolland, Wilbraham, Coventry, Stafford,
Somers, East Windsor, Hebron, Monson, Willington, Columbia, Hampden
and Bolton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4208 7262 4216 7240 4182 7209 4169 7241
TIME...MOT...LOC 1658Z 332DEG 19KT 4205 7246

Chai
Special weather statement, Jul 14, 12:03 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
103 PM EDT Tue Jul 14 2020

MAZ004-026-141745-
Northwest Middlesex County MA-Northern Worcester MA-
103 PM EDT Tue Jul 14 2020

...STRONG THUNDERSTORM APPROACHING NORTHERN WORCESTER AND NORTHERN
MIDDLESEX COUNTY...

At 102 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashburnham, or 7 miles northwest of Fitchburg, moving southeast at 20
mph.

Penny size hail and winds in excess of 40 mph will accompany this
storm. In addition, brief heavy rainfall may also lead to localized
urban poor drainage flooding.

Locations impacted include...
Leominster, Fitchburg, Gardner, Holden, Clinton, Winchendon,
Lunenburg, Townsend, Lancaster, Templeton, Rutland, Sterling, West
Boylston, Westminster, Shirley, Harvard, Ashburnham, Bolton, Paxton
and Hubbardston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4271 7182 4243 7157 4230 7189 4269 7209
      4271 7202
TIME...MOT...LOC 1702Z 332DEG 17KT 4267 7194

Chai
Special weather statement, Jul 14, 12:12 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
112 PM EDT Tue Jul 14 2020

MAZ003-004-012-141800-
Southern Worcester MA-Eastern Franklin MA-Northern Worcester MA-
112 PM EDT Tue Jul 14 2020

...STRONG THUNDERSTORM MOVING INTO CENTRAL WORCESTER COUNTY...

At 111 PM EDT, Doppler radar was tracking a strong thunderstorm near
Petersham, or 7 miles southeast of Orange, moving southeast at 25
mph.

Penny size hail and wind gusts up to 50 mph will accompany this
storm, along with cloud to ground lightning and brief heavy
downpours.

Locations impacted include...
Worcester, Holden, Spencer, Athol, Leicester, Templeton, Rutland,
Barre, Paxton, North Brookfield, Hubbardston, Hardwick, East
Brookfield, Oakham, Phillipston, Petersham, New Braintree and New
Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4251 7236 4261 7216 4232 7181 4220 7204
TIME...MOT...LOC 1711Z 316DEG 22KT 4251 7220

Loconto

The radar

The Boston radar (KBOX), 110 km away, was scanning. The volume nearest the first event began at 17:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Tolland

When
July 14, 12:20 PM EST to 12:25 PM EST
Where
Tolland County, Ellington
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.900, -72.470

In Ellington, quarter size hail was reported from a tv meteorologist. It lasted 5 minutes, from 1220 PM EST to 1225 PM EST.

Thunderstorm Wind, Tolland

When
July 14, 12:20 PM EST
Where
Tolland County, 1.07 mi NW of Ellington Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.930, -72.466

In Ellington, a tree was down on Hoffman Road.

Thunderstorm Wind, Tolland

When
July 14, 12:20 PM EST
Where
Tolland County, 1.08 mi S of Somersville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.964, -72.479

In Somers, a tree was down on Hutton Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903961, 903962, 903963.